Cardiac glycoside toxicity part II

3,145 views

Published on

Cardiac glycosides; electrolyte disturbances, digoxin antibody indications, managment.

Published in: Health & Medicine
0 Comments
0 Likes
Statistics
Notes
  • Be the first to comment

  • Be the first to like this

No Downloads
Views
Total views
3,145
On SlideShare
0
From Embeds
0
Number of Embeds
2,211
Actions
Shares
0
Downloads
16
Comments
0
Likes
0
Embeds 0
No embeds

No notes for slide

Cardiac glycoside toxicity part II

  1. 1. Cardiac Glycosides Part II javier benitez (@jvrbntz) In 5 slides or less...
  2. 2. Case PresentationOlder man with multiple comorbiditiesincluding heart failure presents to theemergency department with nausea, acuteshortness of breath, chest discomfort,weakness, and confusion.The patient is on multiple medicationsincluding a cardiac glycoside. After a carefulhistory and physical exam you suspect cardiacglycoside toxicity.
  3. 3. 1. Discuss the electrolyte disturbances associatedwith cardiac glycosides toxicity and theirmanagement.2. List indications for digoxin-specific antibodyadministration.3. Whats the medical (Rx) treatment for unstabledysrhythmia associated with digoxin toxicity.
  4. 4. 1. Cardiac glycoside acute toxicity is associated withhyperkalemia and increased mortality. The usualtreatment of hyperkalemia does not reduce mortality.Digoxin-specific ab will redistribute potassium back intothe cells. Manifestation during chronic toxicity includehypokalemia, hypomagnesemia, hypercalcemia, especiallywith long term use of diuretics, diarrhea, and vomiting.Potassium should be replenished as it may worsen withadministration of digoxin antibody.2. Indications for digoxin-specific antibodyadministration include: life threatening arrhythmia,presence of end organ failure, hyperkalemia, digoxinlevel.3. Unstable dysrhythmias may be treated with digoxinantibody. Lidocaine or phenytoin may be given if digoxinantibody is not available.
  5. 5. Reference Cardiac Glycoside Toxicity More Than 200 Years and CountingSalmaan Kanji, PharmD, Robert D. MacLean, PharmDCritical Care Clinics - Volume 28, Issue 4 (October 2012)

×